Drought, Dewey
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Dewey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.157, -100.872 (the zone’s center; the record gives no point)
Severe/D2 drought conditions persisted through May with Pierre at 2 inches below normal for the month. Some areas on the periphery of the drought area did see improvement with near normal moisture in May, as was the case in Mobridge, but conditions remained unchanged for the most part across the core area of drought which includes Dewey, Stanley and Jones counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe/D2 drought conditions persisted through May with Pierre at 2 inches below normal for the month. Some areas on the periphery of the drought area did see improvement with near normal moisture in May, as was the case in Mobridge, but conditions remained unchanged for the most part across the core area of drought which includes Dewey, Stanley and Jones counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 11:40 PM CST, 20 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1240 AM CDT Sun May 1 2022 .UPDATE... Issued at 1237 AM CDT Sun May 1 2022 See the updated aviation discussion below for the 06Z TAFS. UPDATE Issued at 907 PM CDT Sat Apr 30 2022 Wind speeds have fallen below headline criteria, so cancelled both the High Wind Warning and the Wind Advisory. Light rain continues across the eastern half of the CWA, so did make some adjustments to POPs to better fit the current situation. No changes made to temperatures. && .SHORT TERM...(This Evening through Sunday Night) Issued at 209 PM CDT Sat Apr 30 2022 Sfc/Upper system over sw MN will continue to track northeast across MN tonight. On the backside of the system the pcpn bands will gradually fall apart through the night as lift ends over the CWA. A ridge aloft then builds east across the area on Sunday, with dry conditions, but also with cold air stratocu clouds hanging in over especially the eastern CWA. This should serve to keep highs down a notch. That said, steep boundary layer lapse rates on Sunday afternoon may help compensate for the negative effect of widespread cloud cover. Overall, the model blend looked okay for highs with just a few tweaks here and there. With plenty of clouds overnight tonight, did go just a touch milder than model blend, except over the western CWA where some clearing is anticipated. Clouds will again be on the increase from west to east for Sunday night as the next system ejects from the Rockies and moves into the Plains. Didn't stray too far from guidance for Sunday night lows. This system looks to bring the vast majority of its pcpn to the far southern parts of the state. .LONG TERM...(Monday through Saturday) Issued at 209 PM CDT Sat Apr 30 2022 Overall in the long term we have a few systems that could bring chances of rain to our CWA Monday, midweek, and Saturday. Otherwise, dry weather expected in between lows with a gradual warmup in temperatures through the week. Winds do not look to be a problem as well over the next few days. Starting off Monday, a surface low pressure system will be to our south, moving across the central and southern parts of the United States. Clusters/GEFS indicates its upper level counterparts behind this system across the Rockies. This system will then push east through Tuesday with a high following behind it. Deterministic models seem to have a good handle with the placement of this low. Otherwise, an elongated high pressure system is dominant across the northern parts of United States into Canada, keeping things dry across parts of SD into ND. Clusters indicate a split flow as another low moves onshore from the Pacific and cuts off from the main flow. This upper level low will push across the central and southern parts of the United States midweek. There is still some discrepancies in the path/timing of the low. Clusters/ECMWF show an impressive ridge that will amplify over the United States and even into Canada through much of the week. 1000-500 thickness charts backs this up with WAA pretty much across most of the U.S. next week. This will lead to warmer temperatures and it will finally feel like spring! With the Monday system, POP chances, in the form of rain will be slight, mainly across our extreme southern CWA through the day before the low pushes east. WPC Super Ensemble Plumes/NBM/WPC indicate less than 0.50 of QPF with this system. Otherwise, with the high pressure overhead mentioned above, dry conditions look to be present for everywhere else in the CWA Monday through Tuesday. Slight chances of POPS return once again with this next low across our CWA Wednesday into Thursday. Once again, QPF/WPC Plume indicates minimum rain amounts as of now. A following system looks to bring possible chances of rain once again late Saturday. With this ridge building through the week, high temps will be in the 40s/50s on Monday with temps warming to the upper 50s/60s by Thursday! NBM suggests temperatures will continue to be in the 60s for the end of the week into next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1237 AM CDT Sun May 1 2022 Terminals KABR,KATY,KPIR,KMBG Rain showers will continue across the eastern part of the region into the overnight hours. Periods of MVFR vsbys are possible with the rain. IFR/MVFR cigs will remain in place across much of the area overnight into early Sunday morning. VFR conditions will prevail across central South Dakota through the TAF period, and conditions will improve to VFR across the east during the day Sunday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...MMM AVIATION...Vipond
Hazardous Weather Outlook National Weather Service Aberdeen SD 437 AM CDT Sat Apr 30 2022 SDZ033-045-048-010945- Stanley-Jones-Lyman- 437 AM CDT Sat Apr 30 2022 /337 AM MDT Sat Apr 30 2022/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Periods of moderate to heavy rainfall will be possible through today. Strong northwesterly winds with gusts of 55 to 60 mph will be possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall falling over the course of this weekend could lead to increasing river levels next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>006-009-010-015>018-034>037-051-010945- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Sully-Hughes-Hyde-Hand-Buffalo- 437 AM CDT Sat Apr 30 2022 /337 AM MDT Sat Apr 30 2022/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Periods of moderate to heavy rainfall will be possible through today. Strong northwesterly winds with gusts of 45 to 50 mph will be possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall falling over the course of this weekend could lead to increasing river levels next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ007-008-011-019>023-010945- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 437 AM CDT Sat Apr 30 2022 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Periods of moderate to heavy rainfall will be possible through today. Foggy conditions will be possible through this afternoon across the Sisseton Hills. Visibilities will be reduced to one half mile or less at times. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall falling over the course of this weekend could lead to increasing river levels next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN ANDOVER 45.41N 97.90W
04/30/2022 M1.70 INCH DAY SD CO-OP OBSERVER
STORM TOTAL SO FAR.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN KENNEBEC 43.90N 99.86W
04/30/2022 M2.66 INCH LYMAN SD CO-OP OBSERVER
STORM TOTAL AS OF THE REPORT TIME.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN BOWDLE 45.45N 99.66W
04/30/2022 M1.73 INCH EDMUNDS SD PUBLIC
STORM TOTAL SO FAR.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
723 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 2 ESE ARTICHOKE 45.39N 96.12W
04/30/2022 M1.25 INCH BIG STONE MN CO-OP OBSERVER
STORM TOTAL SO FAR.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN HIGHMORE 44.52N 99.44W
04/30/2022 M2.60 INCH HYDE SD CO-OP OBSERVER
STORM TOTAL AS OF THE OBSERVATION TIME.
&&
RLThe national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018088, 1018089, 1018090, 1018091, 1018092, 1018093, 1018095.